Public Release: 

Study Confirms Safety Of Common Heart Drug

University of North Carolina at Chapel Hill

CHAPEL HILL, N.C. -- A new study headed by researchers at the University of North Carolina at Chapel Hill confirms the safety of digoxin, one of the oldest and most frequently prescribed medicines and the most common digitalis drug for heart failure.

The study's findings clearly demonstrate that digoxin, when taken at low doses and with blood concentrations tailored to individual patients, is far less toxic than previously reported with higher doses, according to senior study author Dr. J. Herbert Patterson, associate professor of pharmacy and research associate professor of medicine at UNC-CH School of Medicine.

A report of the study appears in the December 7-21 issue of the Archives of Internal Medicine, a publication of the American Medical Association.

"We use lower doses and lower serum concentrations now and have better knowledge of the drug in general, including its interactions with other drugs. That's why we don't see as much toxicity anymore," Patterson says. "In our prospective study at five hospitals here in North Carolina, the overall incidence of toxicity was 4.1 percent, which is consistent with a recent retrospective review of hospital charts of heart failure patients in a large urban hospital."

"Over the years physicians, pharmacists and nurses have worked together and learned a lot more about the drug so we can tailor dosing more specifically toward a particular patient," says study lead-author Dr. Kristin M. Williamson, adjunct assistant professor at UNC's School of Pharmacy. "And what we've shown in our study is that compared with 20 or 30 years ago, the frequency of digoxin toxicity has decreased and is not as much of an issue anymore."

The three-month study also showed that monitoring for digoxin blood concentrations in hospitalized patients often occurs too soon after they take the drug. In nearly 16 percent of the patients studied, serum digoxin concentrations were sampled six hours or less after a dose was given -- before complete distribution of the drug throughout the body. "If elevated, these concentrations may be misinterpreted, potentially leading to a misdiagnosis of digoxin toxicity," the authors say.

Patterson is a researcher with the UNC-CH Heart Failure Program. He points out that the use of this inexpensive heart drug, available in various forms for over 200 years, has been controversial because of questions about its effectiveness and toxicity. With respect to toxicity, previous reports in the 1970s estimated that more than 20 percent of people taking the drug risked toxic reactions, including heart rhythm disturbances, nausea, vomiting, vision problems, and intestinal disorders. The researchers of one study pointed to a 41-percent death rate among those who developed toxicity from the digitalis preparation.

"Back in the old days, when we'd keep increasing the dose and the drug's serum concentrations higher and higher in heart failure patients, we did see a lot of toxicity. Now we know it's a drug that works at lower concentrations. Moreover, it's a drug that's taken only once a day and is inexpensive," Patterson says. He adds that Dr. Kirk Adams, director of the Heart Failure Program at UNC-CH, has published several recent papers confirming the effectiveness of digoxin.

The new findings offer an educational message to healthcare professionals, according to Williamson, a former fellow at the UNC-CH School of Pharmacy and project manager at Quintiles Cardiovascular Therapeutics.

"A main message of this study is the need for health care professionals to obtain an appropriately timed serum concentration, particularly in chronic patients," Williamson says. "Although we were pleased to be able to document in a concurrent manner that the frequency of digoxin toxicity has decreased, we also discovered there's still a real significant percentage of health care professionals who are obtaining digoxin serum concentrations less than six hours after a dose, which leads to uninterpretable concentrations."

Patterson also points out that most people taking digoxin do not have to get the drug's blood levels monitored frequently. "You don't need to have it monitored every time you go to see the doctor. In a patient who is relatively stable, checking serum concentrations once every six months or once every year is generally appropriate," he says.

Thus, according to Patterson, the study's take-home message for the lay public is straightforward. "This is a good drug to use in heart failure. It's inexpensive, it can be given once a day, and it works at low blood concentrations where the risk of toxicity is minimal."

Heart failure, an inability of the heart to pump blood effectively to the lungs and to the rest of the body, is the most frequent cause of hospitalization in the United States for people age 65 and older. Symptoms include fatigue, breathing difficulty and swelling of the ankles and legs. Digoxin helps increase the force of cardiac contractions, which allows the heart to pump more efficiently.

A grant from pharmaceutical manufacturer Glaxo Wellcome, Inc. helped fund the study.

###

Note to reporters: Dr. J. Herbert Patterson can be reached at 919-962-0072. UNC-CH School of Medicine media contact is Lynn Wooten, 919-966-6046 or email lwooten.est1@mail.unch.unc.edu.


Disclaimer: AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert system.